Kansas, 2019Flooding in Kansas, April 1 to 30, 2019
April 1 to 30, 2019 · NWS EAX · 4 events in 4 counties and zones
The flooding that began in mid March along the Missouri River continued through April and into May. Some areas experienced record flooding from this event, and several levees broke within the time span of this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The flooding that began in mid March along the Missouri River continued through April and into May. Some areas experienced record flooding from this event, and several levees broke within the time span of this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 10:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 31, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1138 PM CDT Sun Mar 31 2019
.Discussion...
Issued at 235 PM CDT SUN MAR 31 2019
A tranquil close to the weekend this Sunday afternoon as high
pressure remains in control following yesterday's storm system
passage. With north winds prevailing, temperatures have struggled
to warm up this afternoon, and its likely most will see highs
only climb into the middle 40s before sunset. In any event, winds
will begin shifting to the southwest later this evening which will
make the beginnings of a decent warm up as high pressure pushes
off to our east. This should allow high temps on Monday to climb
back into the upper 50s for most locations, with low 60s likely
by Tuesday. The only minor concern heading into early portions of
the work week will be the dry conditions with minimum relative
humidity values falling into the mid- to upper 30s both Monday and
Tuesday afternoons. These values combined with breezy southwest
winds Monday and Tuesday may set the stage for minor fire weather
concerns as fuels continue to dry following Saturday's storm
system. As a result, we cannot rule out some sporadic wildfire
activity both afternoons, but conditions are not expected to
reach critical fire weather thresholds.
Otherwise, next chance for rain still on target to arrive early
Tuesday morning but latest model trends have backed off on
southward extent of rain shower activity. As a result, it now
looks like the bulk of activity will fall north of Route 36 should
shwrs manage to develop at all. Synoptic-scale forcing looks very
weak with this shortwave, which combined with the dry airmass
preceding this disturbance, doesn't exactly lend a whole lot of
confidence for a widespread rain event. For now, have maintained
chance pops across the far north, but precip amounts should be
under a tenth of an inch at most.
By Wednesday, fcst models show a warm front lifting north across
the region and stalling near the Iowa state border as low pressure
develops/strengthens across the central High Plains. This feature
will likely serve as a focus for scattered shwr development north
of I-70 through the day on Wednesday, with models suggesting
little if any instability will be available which should limit the
threat for convection. Shwr activity is then expected to become
more widespread Wednesday night and Thursday as the next storm
system ejects out of the Four Corners region and slides east with
time. In contrast to yesterday's model runs, today's have come in
advertising much less in the way of available instability which
suggests an isolated thunder threat may be all that we're able to
muster as this system moves over the region on Thursday. Given
this scenario, along with negligible deep-layered shear, it
appears this feature will pass with little impact aside from some
minor rises on area rivers and streams as storm total QPF values
currently look to remain below 1".
Beyond this, dry weather looks to return to the region for much of
next weekend despite a storm system that is expected to be
tracking across the southern Plains. Right now, it currently
appears as if high pressure centered across the central and
eastern Great Lakes may provide enough of a buffer to keep the
bulk of next weekend dry. Along with this drier weather,
temperatures are also expected to warm nicely with upper 60s and
low 70s possible both Saturday and Sunday.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1136 PM CDT SUN MAR 31 2019
VFR conditions are expected to prevail through the period. Light
south winds will persist, increasing slightly in the mid to late
morning hours, Monday. Some FEW to SCT mid-level clouds may
develop around late morning across the region.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...32
Aviation...Kurtz
Hazardous weather outlook, Mar 31, 2:59 AM CST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
359 AM CDT Sun Mar 31 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
359 AM CDT Sun Mar 31 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Ongoing river flooding will persist through the upcoming work week.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Off and on rain chances are possible by the mid-week, with embedded
thunderstorm activity on Thursday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flood, Doniphan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Doniphan County, 7.52 mi W of White Cloud to 2.29 mi NNW of White Cloud
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.983, -95.441
Ongoing flooding along the Missouri River continued through the month of April and into May. Several roads were closed near the banks of the Missouri River. This flooding began in mid March and due to upstream releases and continued periods of heavy rain the flooding continued into May. Monetary damages are unknown despite the entry indicating 0 dollars of damages.
Flood, Atchison
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Atchison County, 4.62 mi NE of Atchison to 4.36 mi WSW of Oak Mills
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.623, -95.078
Ongoing flooding along the Missouri River continued through the month of April and into May. Several roads were closed near the banks of the Missouri River. This flooding began in mid March and due to upstream releases and continued periods of heavy rain the flooding continued into May. Monetary damages are unknown despite the entry indicating 0 dollars of damages.
Flood, Leavenworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Leavenworth County, 4.72 mi NNE of Lowemont to 1.75 mi NNW of Jarbalo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.444, -95.040
Ongoing flooding along the Missouri River continued through the month of April and into May. Several roads were closed near the banks of the Missouri River. This flooding began in mid March and due to upstream releases and continued periods of heavy rain the flooding continued into May. Monetary damages are unknown despite the entry indicating 0 dollars of damages.
Flood, Wyandotte
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wyandotte County, 0.5 mi NNE of Wolcott to 1.7 mi SSW of Wolcott
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.186, -94.815
Ongoing flooding along the Missouri River continued through the month of April and into May. Several roads were closed near the banks of the Missouri River. This flooding began in mid March and due to upstream releases and continued periods of heavy rain the flooding continued into May. Monetary damages are unknown despite the entry indicating 0 dollars of damages.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821717, 821718, 821719, 821720.